You are not currently logged in.
Access JSTOR through your library or other institution:
Some Properties of the Range in Samples from Tukey's Symmetric Lambda Distributions
Brian L. Joiner and Joan R. Rosenblatt
Journal of the American Statistical Association
Vol. 66, No. 334 (Jun., 1971), pp. 394-399
Stable URL: http://www.jstor.org/stable/2283943
Page Count: 6
Preview not available
Tukey introduced a family of random variables defined by the transformation Z = [ Uλ - (1 - U)γ]/λ, where U is uniformly distributed on [0,1]. Some of its properties are described with emphasis on properties of the sample range. The rectangular and logistic distributions are members of this family and distributions corresponding to certain values of λ give useful approximations to the normal and t distributions. Closed form expressions are given for the expectation and coefficient of variation of the range and numerical values are computed for n = 2(1)6(2)12, 15, 20 for several values of λ. It is observed that Plackett's upper bound on the expectation of the range for samples of size n is attained for a lambda distribution with λ = n - 1.
Journal of the American Statistical Association © 1971 American Statistical Association